Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 76, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 9, 2018, 1:20 PM EDT for Cabell County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2018, 1:20 PM EDT (17:20 UTC)
- Expired
- Sep 9, 2018, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Cabell County, WV
The radar
The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 2:00 PM EDT | FLASH FLOOD | Huntington, WV | 8TH AND 10TH STREET CLOSED IN HUNTINGTON VIADUCTS DUE TO HIGH WATER. |
| Sep 9, 2:30 PM EDT | FLASH FLOOD | Huntington, WV | 2400 BLOCK OF 3RD AND 5TH AVE IN HUNTINGTON WERE CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WGUS51 KRLX 091720
FFWRLX
WVC011-092015-
/O.NEW.KRLX.FF.W.0076.180909T1720Z-180909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
120 PM EDT SUN SEP 9 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
West central Cabell County in central West Virginia...
* Until 415 PM EDT.
* At 119 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. The highest threat areas for flooding are the
railroad viaducts in Huntington.
* Some locations that will experience flooding include...
Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
Excessive runoff from heavy rainfall will cause flooding of streets
around Huntington. The highest threat areas for flooding are the
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In
addition, the railroad viaduct at 14th street west may flood.
Flooding may also be occurring along 5th avenue between 24th and 25th
streets.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3843 8242 3844 8240 3841 8238 3839 8248
3841 8250 3842 8248
$$
Kistner2 follow-up statements
278
WGUS71 KRLX 091939
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
339 PM EDT SUN SEP 9 2018
WVC011-092015-
/O.CON.KRLX.FF.W.0076.000000T0000Z-180909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-
339 PM EDT SUN SEP 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
WEST CENTRAL CABELL COUNTY...
At 337 PM EDT, emergency management reported flooding in Huntington
at the railroad viaducts as well as on 3rd and 5th Avenue. Please
avoid these areas and any unnecessary travel.
Some locations that will experience flooding include...
Huntington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
Excessive runoff from heavy rainfall will cause flooding of streets
around Huntington. The highest threat areas for flooding are the
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In
addition, the railroad viaduct at 14th street west may flood.
Flooding may also be occurring along 5th avenue between 24th and 25th
streets.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3843 8242 3844 8240 3841 8238 3839 8248
3841 8250 3842 8248
$$
Kistner974
WGUS71 KRLX 092012
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
412 PM EDT SUN SEP 9 2018
WVC011-092022-
/O.EXP.KRLX.FF.W.0076.000000T0000Z-180909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-
412 PM EDT SUN SEP 9 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL CABELL COUNTY WILL EXPIRE
AT 415 PM EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3843 8242 3844 8240 3841 8238 3839 8248
3841 8250 3842 8248
$$
KistnerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 12:19 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 9, 12:19 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
1219 PM EDT Sun Sep 9 2018
.SYNOPSIS...
The remnants of Gordon will bring moderate to heavy rain to the
region into Monday. High pressure to the north brings a quieter
midweek. Florence tracks to our east, perhaps close, late week.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
As of 1215 PM Sunday...
With persistent rain keeping temperatures suppressed, will
lower high temperatures over portions of southeast Ohio and
northern West Virginia.
As of 910 AM Sunday...
Will increase pops a bit deeper into western West Virginia for
this morning based on current radar trends.
As of 620 AM Sunday...
Adjusted POPs to better reflect rain shield across Ohio River
Valley and north central WV.
As of 140 AM Sunday...
Can see the rainfall gradient starting to set up on radar as
the remnants of Gordon approach from the SW. Drying downslope
flow is taking over across the southern half of the western
slopes into the southern coal fields, with a persistent rain
shield setting up across the middle Ohio River Valley and
north central WV into the northern mountains. The rain shield
should slowly inch its way back east today and tonight as the
surface low moves into the Great Lakes and pushes a warm front
through today and then a cold front into the forecast area
tonight. There is good low level shear with the warm front, but
instability should be fairly limited. However, should any
pockets of sunshine break out this morning across the tri-state
into central WV, this could lead to some stronger organized
storms.
The heaviest rain amounts are still expected across Southeast
Ohio and into north central WV, where 3-5 inches is forecast
through tonight. This is a bit lower than the previous forecast
as the 00Z NAM and GFS are now maxing out around 4 inches across
the far NW forecast area. The 12Z ECMWF and 00Z Canadian are
still showing closer to 6 inches around Perry County. Heading
south and east the amounts taper off fairly quickly, with an
inch or less expected across the southern mountainous counties.
Have added additional counties along the Ohio River and into
north central WV into the flood watch. This covers the
anticipated flooding along the WV bank of the Ohio River. Also,
24 hour rainfall estimates from radar show a band of heavier
accumulation from Wirt County through Taylor County, so these
areas are already running on a bit of a surplus compared to
areas south. Felt it was prudent to extend the watch into these
areas with around 3 more inches of rain still expected.
Used a consensus blend for temperatures, which resulted in only
minor changes -- namely a couple degrees cooler for afternoon
highs today.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
As of 445 AM Sunday...
Models have trended faster with the passage of the trailing
cold front Monday, in the wake of the exiting remnants of
Gordon. Rain diminished Monday morning over the middle Ohio
Valley. However, as the system lifts through the eastern Great
Lakes, the front weakens and slows down in the mountains, and
showers are thus likely to linger into the afternoon there,
which, in turn, leads to the chance for thunderstorms in the
heat of the day. Farther west, there will be plenty of billowing
clouds in the low level moisture, with a shower or sprinkle
still possible.
Low clouds and post-rain fog are likely to develop Monday night
in the light low level flow, and temperatures trying to radiate
through the still relative;y high, lower to mid mid 60s, dew
points on a long September night. The fog is likely to linger
into Tuesday morning, and the low clouds into Tuesday
afternoon, as they mix into a somewhat higher based billowing
cumulus. There is also the chance for afternoon showers, even a
thunderstorm, in the mountains, given an inverted low level
trough and afternoon heating. Tuesday night is likely to bring
fog again.
Afternoon showers and thunderstorms are possible again
Wednesday, this time about as far west as the Ohio River, as the
inverted low level trough drifts west. However, showers are
still most likely in the mountains, where a thunderstorm is
also possible. Wednesday night brings tranquility for the most
part, per upper level ridging building in from the east. Valley
fog is likely through.
Guidance is notably lower, compared with previous runs, on
highs Monday, with lowland highs in the lower to mid 70s making
for one of the coolest afternoons in a while. Highs then
moderate, reaching normal values Tuesday, and then above normal
for Wednesday. After another comfortable but still warmer than
normal Tuesday night, it turns muggy again for Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 445 AM Sunday...
All eyes will be on the track of Florence this period with two
main factors at play. The first is how far west it will track,
with the guidance envelop mainly between the east coast and the
central Appalachians. The second is how far north it gets,
which will depend upon how it interacts with upper level ridging
to its northeast, most notably placing the system under a light
steering flow.
Temperatures and dew points will be above normal in the tropical
regime.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 620 AM Sunday...
Prolonged period of rainfall expected across the middle Ohio
River Valley and across north central WV today and tonight.
More scattered showers and storms are expected farther south and
east. Expect a fair amount of restrictions through the period
with a mix of low clouds and reduced visibility in rain. Winds
will be a bit breezy out of the east to southeast through much
of the TAF period, turning more westerly early Monday as a cold
front begins pushing through.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
ALTERNATE SCENARIOS: Timing of category transitions may vary.
FORECAST CONFIDENCE: Medium.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
AFTER 18Z MONDAY...
IFR possible in showers and storms through Monday. IFR in
morning river valley fog possible Tuesday morning and into
midweek.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday evening for WVZ005>011-017-019-020-
031-032.
OH...Flood Watch through Monday evening for OHZ066-067-075-076-
083>087.
KY...Flood Watch through Monday evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...TRM/MZ
NEAR TERM...RPY
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MZHazardous weather outlook, Sep 9, 4:05 AM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 405 AM EDT Sun Sep 9 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-020-031- 032-100815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison- Taylor- 405 AM EDT Sun Sep 9 2018 ...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is also a marginal risk for severe thunderstorms. In addition to the heavy downpours and lightning, the main hazard from the thunderstorms will be wind. Trees rooted in saturated or unstable soil are more vulnerable to gusty winds, even with a minimal threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ013>016-018-024>030-033-034-039-040-515>526-100815- Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 405 AM EDT Sun Sep 9 2018 This Hazardous Weather Outlook is for southwest Virginia, the eastern lowlands of West Virginia, and the West Virginia mountains. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall due to heavy rain from repetitive showers or thunderstorms. Isolated flooding or flash flooding is possible. There is also a marginal risk for severe thunderstorms. In addition to the heavy downpours and lightning, the main hazard from the thunderstorms will be wind. Trees rooted in saturated or unstable soil are more vulnerable to gusty winds, even with a minimal threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM/MZ
In the hours before
Local storm report, Sep 9, 11:10 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT SUN SEP 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLOOD JACKSON 39.05N 82.63W
09/09/2018 JACKSON OH TRAINED SPOTTER
CREEK ALONG FOUR MILE ROAD IS OUT OF ITS BANKS.
&&
EVENT NUMBER RLX1800006
MPKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:39 AM EDT | Areal Flood Warning | RLX | Barbour, Doddridge, Harrison, Taylor, Tyler | 6 hr |
| Sep 9, 9:43 AM EDT | Areal Flood Warning | RLX | Mason | 21 hr |
| Sep 9, 2:14 PM EDT | Special Weather Statement | RLX | Putnam | 46 min |
| Sep 9, 2:58 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 3 hr |
| Sep 9, 3:00 PM EDT | Tornado Warning | RLX | Kanawha, Roane | 30 min |
| Sep 9, 5:10 PM EDT | Areal Flood Warning | RLX | Cabell, Mason, Putnam, Wayne | 6 hr |
| Sep 9, 5:21 PM EDT | Areal Flood Warning | RLX | Cabell, Jackson, Kanawha, Mason, Putnam, Wirt and 1 more | 6 hr |
| Sep 9, 5:52 PM EDT | Areal Flood Warning | RLX | Cabell, Lincoln, Wayne | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.